Alert archive / Texas / Flash Flood Warnings in 2018
Flash Flood Warning 17, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Jul 15, 2018, 5:24 PM CDT for Brewster County, Pecos County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 15, 2018, 5:24 PM CDT (22:24 UTC)
- Expired
- Jul 15, 2018, 8:30 PM CDT
- In force
- 3 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Flood severity
- None
Counties Brewster County, TX, Pecos County, TX
The radar
The Midland/Odessa radar (KMAF), 162 km from the middle of the area, began a volume at 22:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 10.4 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 219 J/kg
- Mixed-layer CIN
- -239 J/kg
- Mixed-layer LCL
- 1710 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 56 m²/s²
- 0-3 km storm-relative helicity
- 76 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
779
WGUS54 KMAF 152224
FFWMAF
TXC043-371-160130-
/O.NEW.KMAF.FF.W.0017.180715T2224Z-180716T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Midland/Odessa TX
524 PM CDT SUN JUL 15 2018
The National Weather Service in Midland has issued a
* Flash Flood Warning for...
Southwestern Pecos County in southwestern Texas...
North central Brewster County in southwestern Texas...
* Until 830 PM CDT.
* At 523 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Nearly one to two inches of
rain has already fallen across some areas. Flash flooding is
expected to begin shortly.
* Some locations that will experience flooding include...
Fort Stockton and Sierra Madera.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Please report flooding to your local law enforcement agency when you
can do so safely.
&&
LAT...LON 3089 10280 3076 10279 3016 10308 3057 10342
3083 10342
$$
271 follow-up statement
402
WGUS74 KMAF 152333
FFSMAF
Flash Flood Statement
National Weather Service Midland/Odessa TX
633 PM CDT SUN JUL 15 2018
TXC043-371-160130-
/O.CON.KMAF.FF.W.0017.000000T0000Z-180716T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pecos TX-Brewster TX-
633 PM CDT SUN JUL 15 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 PM CDT FOR
SOUTHWESTERN PECOS AND NORTH CENTRAL BREWSTER COUNTIES...
At 631 PM CDT, thunderstorms producing heavy rain have moved out of
the warning area however runoff and water over roadways will
continue for the next hour. One to two inches of rainfall has fallen
across portions of the warned area.
Some locations that will experience flooding include...
Fort Stockton and Sierra Madera.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Please report flooding to your local law enforcement agency when you
can do so safely.
&&
LAT...LON 3089 10280 3076 10279 3016 10308 3057 10342
3083 10342
$$
27What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 15, 2:06 PM CDT, 3 hours 18 minutes earlier.
Area forecast discussion, Jul 15, 2:06 PM CDT, 3 hours 18 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 206 PM CDT Sun Jul 15 2018 .DISCUSSION... GOES-16 mid-level water vapor depicts a moist axis from wrn OK extending sw into the Trans Pecos and a low moving onto the mid TX coast. Observed and forecast soundings at MAF show today is a little more unstable than yesterday and there looks to be a diffuse outflow boundary across Andrews/Martin counties? Mountainous areas are still favored for storms today, but models pick up on an area of storms to form INVOF Glass Mtns that may expand n and e into early evening. Otherwise surface dewpoints are again high across the PB (60-65) and initiation looks favorable, especially on the periphery (in the gradient) of mid-level theta-e axis, where insolation is maximized, like srn and ern PB. Outflow dominated storms will have the potential to promote new development on outflow boundaries. Toward Monday morning models show that aforementioned low will move across nrn MX and that precip will likely persist across the Trans Pecos as a result. At times PWs are 1-2 standard deviations above normal and heavy rain/flash flooding are the main concerns along with gusty winds today and tonight. Soundings across the plains show and abruptly more stable conditions Monday and storms will be confined to the mtns with e-se steering flow. This trend, accompanied by deeper dry air and much warmer mid/low levels, will gain momentum as it turns unseasonably hot Tue-Sun. ECMWF continues to be hotter than GFS, but NAEFS depicts 85h temps from the U20s across the e and far s to the 30C-32C across the central and wrn areas. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 75 98 74 101 / 10 10 0 0 Carlsbad 72 94 72 98 / 20 10 10 10 Dryden 73 98 72 100 / 10 10 0 0 Fort Stockton 73 94 72 96 / 20 10 0 0 Guadalupe Pass 68 86 69 89 / 30 30 20 10 Hobbs 72 93 71 96 / 20 10 0 0 Marfa 64 86 64 89 / 40 30 10 10 Midland Intl Airport 74 97 73 100 / 10 10 0 0 Odessa 74 97 73 99 / 10 10 0 0 Wink 73 97 72 99 / 20 10 0 0 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. &&
Hazardous weather outlook, Jul 15, 1:06 PM CDT, 4 hours 18 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 106 PM CDT Sun Jul 15 2018 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-161815- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos- Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan- Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau- Big Bend Area-Terrell-Guadalupe Mountains- 106 PM CDT Sun Jul 15 2018 /1206 PM MDT Sun Jul 15 2018/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...This Afternoon and Tonight Thunderstorms will be possible, mainly over the higher terrain west of the Pecos. Stronger storms will be accompanied by frequent lightning, gusty winds, and heavy rainfall resulting in localized flash flooding. .DAYS TWO THROUGH SEVEN...Monday through Saturday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... http://weather.gov/midland 44
In the hours before
Local storm report, Jul 15, 3:37 PM CDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
337 PM CDT SUN JUL 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0328 PM TSTM WND GST 3 SSW SNYDER 32.67N 100.93W
07/15/2018 M59.00 MPH Scurry TX MESONET
&&
AKLSpecial weather statement, Jul 15, 3:38 PM CDT, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
338 PM CDT SUN JUL 15 2018
TXZ048-152115-
Scurry TX-
338 PM CDT SUN JUL 15 2018
...SIGNIFICANT WEATHER ADVISORY FOR SCURRY COUNTY UNTIL 415 PM CDT...
At 337 PM CDT, Doppler radar was tracking a strong thunderstorm over
Snyder, moving northwest at 15 mph.
Wind gusts of 55 mph will be possible with this storm.
Locations impacted include...
Snyder, Dunn, Winston Field, Hermleigh and Randalls Corner.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm.
&&
LAT...LON 3254 10090 3269 10116 3296 10099 3297 10085
3296 10066 3264 10066
TIME...MOT...LOC 2037Z 156DEG 12KT 3269 10094
49Special weather statement, Jul 15, 3:54 PM CDT, 1 hour 30 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 354 PM CDT SUN JUL 15 2018 TXZ046-051-152145- Martin TX-Dawson TX- 354 PM CDT SUN JUL 15 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MARTIN AND SOUTHEASTERN DAWSON COUNTIES UNTIL 445 PM CDT... At 354 PM CDT, Doppler radar was tracking a strong thunderstorm 8 miles northeast of Lenorah, or 9 miles southwest of Ackerly, moving northwest at 15 mph. Wind gusts up of 50 to 55 mph will be possible with this storm. Locations impacted include... Ackerly, Lenorah, Tarzan, Patricia and Klondike. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3257 10171 3222 10170 3225 10197 3259 10204 TIME...MOT...LOC 2054Z 123DEG 12KT 3240 10179 67
Special weather statement, Jul 15, 5:03 PM CDT, 21 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 503 PM CDT SUN JUL 15 2018 TXZ074-075-081-152245- Pecos TX-Big Bend Area TX-Davis/Apache Mountains Area TX- 503 PM CDT SUN JUL 15 2018 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL PECOS...NORTH CENTRAL BREWSTER AND EASTERN JEFF DAVIS COUNTIES UNTIL 545 PM CDT... At 503 PM CDT, Doppler radar was tracking a cluster of strong thunderstorm 26 miles southwest of Fort Stockton, moving southwest at 5 mph. Half inch hail and wind gusts of 50 to 55 mph will be possible with this storm. This storm will remain over mainly rural areas of west central Pecos...north central Brewster and eastern Jeff Davis Counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3093 10336 3065 10296 3030 10305 3072 10358 TIME...MOT...LOC 2203Z 047DEG 6KT 3072 10329 67
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 1:55 PM CDT | Areal Flood Advisory | MAF | Culberson, Jeff Davis | 3 hr |
| Jul 15, 3:13 PM CDT | Areal Flood Advisory | MAF | Brewster, Jeff Davis, Presidio | 3 hr |
| Jul 15, 3:17 PM CDT | Areal Flood Advisory | MAF | Scurry | 3 hr |
| Jul 15, 3:31 PM CDT | Areal Flood Advisory | MAF | Brewster, Jeff Davis | 3 hr |
| Jul 15, 3:38 PM CDT | Special Weather Statement | MAF | Scurry | 37 min |
| Jul 15, 3:54 PM CDT | Special Weather Statement | MAF | Martin | 51 min |
| Jul 15, 4:29 PM CDT | Areal Flood Advisory | MAF | Brewster, Pecos | 3 hr |
| Jul 15, 5:03 PM CDT | Special Weather Statement | MAF | 42 min | |
| Jul 15, 5:14 PM CDT | Areal Flood Advisory | MAF | Dawson | 3 hr |
Nearby
Flash Flood Warnings in Texas, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.